Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 257, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2008, 8:10 AM CDT for 7 counties in Minnesota. It was in force for 50 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 8:10 AM CDT (13:10 UTC)
- Expired
- Jul 31, 2008, 9:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Dakota County, MN, Hennepin County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 61 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:16 AM CDT | TSTM WND GST 58 | 4 W Morristown, MN | TREES DOWN NEAR HWY 60. |
| Jul 31, 8:23 AM CDT | TSTM WND DMG | 1 S Morristown, MN | LARGE HAY BALES BLOWN ACROSS ROAD. 18 INCH DIAMETER TREE BLOWN DOWN. |
| Jul 31, 8:30 AM CDT | TSTM WND DMG | Owatonna, MN | LARGE TREES DOWN IN CENTRAL PARK. MINOR STREET FLOODING. PORT-O-POTTY BLOWN 20 FEET. SMALL TO MEDIUM LIMBS ON GROUND...DEBRIS EVERYWHERE. |
| Jul 31, 8:33 AM CDT | TSTM WND GST 58 | 4 N Morristown, MN | |
| Jul 31, 8:35 AM CDT | TSTM WND GST 72 | Owatonna, MN | AIRPORT. |
| Jul 31, 8:36 AM CDT | TSTM WND DMG | 5 S Faribault, MN | SEMI TRUCK BLOWN OVER ON I-35. |
| Jul 31, 8:38 AM CDT | TSTM WND GST 61 | 1 W Morristown, MN | 30 FOOT PINE TREE UPROOTED. 18 INCH DIAMETER TREE DOWN. |
| Jul 31, 8:38 AM CDT | TSTM WND GST 68 | 4 N Morristown, MN | CEDAR LAKE. |
| Jul 31, 8:40 AM CDT | TSTM WND DMG | Medford, MN | MULTIPLE TREES UP TO 24 INCH DIAMETER BLOWN DOWN IN TOWN ROADS BLOCKED. HARDWOODS SNAPPED OFF AT 6 FEET OFF GROUND...PINES ARE UPROOTED. |
| Jul 31, 8:40 AM CDT | TSTM WND DMG | Owatonna, MN | ONE 6 INCH DIAMETER TREE DOWN. ONE 12 TO 18 IBCH DIAMETER TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 4:51 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.2 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 311310
SVRMPX
MNC037-053-079-131-139-147-161-311400-
/O.NEW.KMPX.SV.W.0257.080731T1310Z-080731T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 AM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
EASTERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA...
EASTERN LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
EASTERN WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...
STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 900 AM CDT
* AT 803 AM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
WITH NICKEL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED FROM NEAR BELLE PLAIN TO MAPLETON. THEY
WERE MOVING EAST AT 45 MPH. WINDS OF 61 MPH WERE REPORTED AT
MANKATO.
* SOME LOCATIONS INCLUDE...
PRIOR LAKE...
KILKENNY...
SAVAGE...
BLOOMINGTON...
CREDIT RIVER...
LONSDALE...
BURNSVILLE...
NEW MARKET...
WEBSTER...
ELKO...
WASECA...
MORRISTOWN...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR SOUTHERN MINNESOTA.
LAT...LON 4452 9305 4421 9307 4386 9306 4387 9353
4419 9352 4424 9361 4437 9358 4488 9350
4474 9289
TIME...MOT...LOC 1307Z 285DEG 39KT 4442 9359
$$
BAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:55 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 31, 5:55 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 AM CDT THU JUL 31 2008 .DISCUSSION... CONVECTIVE COMPLEX ROLLING SE ACROSS NODAK INTO NC SODAK ATTM. VERY UNSTABLE AIR FEEDING INTO THIS COMPLEX WITH MSAS SURFACE LIS AROUND B8 IN E SODAK AT 07Z. QUITE STRONG WAA AT 850 MB WITH 35 KNOT LLJ IN NEB POKING INTO E SODAK. SYSTEM HAS BEEN TAKING A MORE SLY TURN LAST COUPLE HOURS AS IT DIVES MORE ALONG 850-300 MB THICKNESS FIELD. SEVERE THREAT FOR THE MORNING HOURS SHOULD BE CONFINED MAINLY ALONG AND S OF MN RIVER. AFTER THIS SYSTEM MOVES THRU WILL BE ANOTHER THREAT FOR SEVERE STORMS IN S MN THIS AFTN/EARLY EVENING. EXPECT THERE SHUD BE A STRONG E-W SFC BOUNDARY NEAR IOWA BORDER - COMBO OF SURFACE WARM FRONT AND OUTFLOW FROM CURRENT CONVECTION. GFS/NAM BOTH SHOWING AIRMASS VERY UNSTABLE VICINITY OF FRONT WITH AOA 2000 J/KG SB CAPE WITH STRONG 0-6 KM BULK SHEAR AROUND 50 KNOTS YIELDING TOGGY TOOL TORNADO PROBABILITIES OF OVER 30% NEAR MN/IA BORDER. TEMPERATURES MAY BE HELD BACK A FEW DEGREES TODAY FROM CONVECTIVE DEBRIS SO WENT MAINLY WITH MID/UPPER 80S. HIGH PRESSURE BUILDS INTO AREA TONIGHT WITH NLY WINDS BEGINNING TO BRING IN DRIER AIR. UPPER RIDGE PUMPS UP IN THE DAKOTAS ON FRIDAY AND ACROSS MN ON SATURDAY SETTING US UP FOR A VERY WARM WEEKEND. ATTM LOOKS LIKE BEST CHANCE OF ANY THUNDERSTORMS OVER THE WEEKEND WILL BE TO OUR NORTH WITH RATHER STRONG MID LEVEL CAP IN PLACE AS 700 MB TEMPS WARM TO +14C ACROSS MUCH OF AREA. LEFT IN THE SMALL POPS WE HAVE FOR SAT NITE AND SUNDAY...BUT MAY HAVE TO BE TRIMMED BACK EXCEPT IN N CWA IF STORMS DEVELOP TO OUR NORTH AND SAG IN. SHUD SEE A LITTLE COOLING BY TUESDAY AS RIDGE BEGINS TO FLATTEN. && .AVIATION.../12Z TAF ISSUANCE/ POTENT BOW ECHO MOVING ACROSS WC/SW MN THIS MORNING...AFFECTING THE KRWF AREA THROUGH ABOUT 14Z. HAVE INCLUDED WIND GUSTS TO 40 MPH AND IFR VSBYS. MAY SEE DEVELOPMENT INTO KSTC AND KMSP YET THIS MORNING AS WELL. WC WI REGION WILL SEE SOME MVFR FOG LIFTING EARLY AS HIGH CLOUDS FROM MCS MOVES THROUGH. QUESTION AS TO REDEVELOPMENT BEHIND MCS FOR THE AFTERNOON AS SFC OUTFLOW BNDRY SHOULD BE ACROSS FAR SOUTHERN MN/NORTHERN IA. COLD FRONT PROGGED TO EXIT TO THE SOUTHEAST DURING THE EVENING AS WELL...AND MAY BE ENOUGH FOR SOME SCT TSRA. EXPECT CLEARING OVER THE WEST/NW DURING THE EVENING...AS DRIER AIR MOVES IN. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/DWE
Hazardous weather outlook, Jul 31, 4:13 AM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 413 AM CDT THU JUL 31 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 413 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS MORNING MAINLY IN WEST CENTRAL AND INTO SOUTH CENTRAL MINNESOTA. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS MAY FIRE UP AGAIN THIS AFTERNOON AND EARLY EVENING MAINLY ACROSS SOUTHERN MINNESOTA NEAR A WARM FRONT WHICH WILL BE DRAPED NEAR THE IOWA BORDER. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THERE WILL ALSO BE A TORNADO THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT AND HUMIDITY WILL BUILD EACH DAY THROUGH THE WEEKEND WITH HIGH TEMPERATURES REACHING THE LOW TO MID 90S SATURDAY AND SUNDAY. THE WARMEST READINGS WILL BE ACROSS WEST CENTRAL MINNESOTA. WITH DEW POINTS IN THE LOWER 70S...HEAT INDEX VALUES MAY REACH 95 TO 100 DEGREES. THERE IS ALSO A THREAT OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...MAINLY ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Local storm report, Jul 31, 6:40 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL 5 NW MADISON 45.06N 96.26W
07/31/2008 M0.75 INCH LAC QUI PARLE MN TRAINED SPOTTER
0520 AM HAIL 8 NE MONTEVIDEO 45.03N 95.60W
07/31/2008 M1.75 INCH CHIPPEWA MN LAW ENFORCEMENT
0602 AM HAIL DAWSON 44.93N 96.05W
07/31/2008 E0.75 INCH LAC QUI PARLE MN TRAINED SPOTTER
&&
KMELocal storm report, Jul 31, 6:48 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG 5 NW MADISON 45.06N 96.26W
07/31/2008 LAC QUI PARLE MN TRAINED SPOTTER
TOPS BROKEN OFF TREES
0610 AM TSTM WND DMG APPLETON 45.20N 96.02W
07/31/2008 SWIFT MN TRAINED SPOTTER
WIND GUSTS ESTIMATED AT 80 MPH. MANY LARGE TREES DOWN AND
A SEMI TRUCK BLOWN OVER.
&&
KMELocal storm report, Jul 31, 6:51 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
651 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM TSTM WND DMG MADISON 45.01N 96.19W
07/31/2008 LAC QUI PARLE MN AMATEUR RADIO
10 INCH TREE DOWN
0620 AM HAIL 1 N DANUBE 44.81N 95.10W
07/31/2008 M1.00 INCH RENVILLE MN TRAINED SPOTTER
&&
KMELocal storm report, Jul 31, 6:58 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 4 W MONTEVIDEO 44.95N 95.80W
07/31/2008 M1.75 INCH LAC QUI PARLE MN TRAINED SPOTTER
0650 AM TSTM WND DMG 4 W MONTEVIDEO 44.95N 95.80W
07/31/2008 LAC QUI PARLE MN TRAINED SPOTTER
WIND SPEED ESTIMATED AT 60-70 MPH WITH TREES DOWN AND
QUARTER SIZE HAIL
&&
KMELocal storm report, Jul 31, 7:06 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM TSTM WND GST WABASSO 44.40N 95.25W
07/31/2008 M51 MPH REDWOOD MN TRAINED SPOTTER
&&
KMELocal storm report, Jul 31, 8:05 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM TSTM WND DMG OLIVIA 44.78N 95.00W
07/31/2008 RENVILLE MN TRAINED SPOTTER
LARGE TREES DOWN BOTH NORTH AND SOUTH SIDE OF TOWN.
0720 AM TSTM WND GST RAYMOND 45.02N 95.24W
07/31/2008 E60 MPH KANDIYOHI MN TRAINED SPOTTER
0727 AM FUNNEL CLOUD 3 W LITCHFIELD 45.12N 94.59W
07/31/2008 MEEKER MN TRAINED SPOTTER
FUNNEL DROPPED BRIEFLY THEN WENT BACK UP.
0730 AM TSTM WND DMG 5 W OLIVIA 44.79N 95.11W
07/31/2008 RENVILLE MN TRAINED SPOTTER
ONE FOOT DIAMETER TREES DOWN.
0710 AM TSTM WND DMG 3 N MORGAN 44.46N 94.92W
07/31/2008 REDWOOD MN TRAINED SPOTTER
TURKEY BARN ROOF BLOWN OFF.
&&
CARLYONThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:12 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 48 min |
| Jul 31, 5:20 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 55 min |
| Jul 31, 5:47 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Renville | 43 min |
| Jul 31, 5:54 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Renville, Swift, Yellow Medicine | 66 min |
| Jul 31, 6:09 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 51 min |
| Jul 31, 6:17 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Redwood, Renville, Swift | 58 min |
| Jul 31, 6:30 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Renville, Sibley | 60 min |
| Jul 31, 6:48 AM CDT | Tornado Warning | MPX | Chippewa, Kandiyohi, Swift | 42 min |
| Jul 31, 6:55 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 50 min |
| Jul 31, 6:56 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Le Sueur, Nicollet, Redwood, Renville, Sibley | 64 min |
| Jul 31, 7:06 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 54 min |
| Jul 31, 7:15 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Redwood, Renville | 46 min |
| Jul 31, 7:20 AM CDT | High Wind Warning | MPX | Lac qui Parle, Yellow Medicine | 100 min |
| Jul 31, 7:27 AM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 63 min |
| Jul 31, 7:32 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, McLeod, Nicollet, Renville, Scott and 1 more | 58 min |
| Jul 31, 7:36 AM CDT | Tornado Warning | MPX | Kandiyohi, McLeod, Meeker | 39 min |
| Jul 31, 7:39 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet, Waseca | 66 min |
| Jul 31, 7:59 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 61 min |
| Jul 31, 8:21 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 54 min |
| Jul 31, 8:34 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 56 min |
| Jul 31, 8:47 AM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 18 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.